Wyoming, 2014

Winter Storm in Wyoming, January 3 to 5, 2014

January 3 to 5, 2014 · NWS CYS · 3 events in 2 counties and zones

A potent upper level storm combined with a moist west to northwest flow aloft produced periods of moderate to heavy snow over the Snowy and Sierra Madre ranges. Winds gusting as high as 50 mph created considerable blowing and drifting snow with low visibilities.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent upper level storm combined with a moist west to northwest flow aloft produced periods of moderate to heavy snow over the Snowy and Sierra Madre ranges. Winds gusting as high as 50 mph created considerable blowing and drifting snow with low visibilities. Total snowfall amounts were estimated between 10 and 20 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 3, 2:58 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 3, 2:58 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
258 PM MST FRI JAN 3 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 259 PM MST FRI JAN 3 2014

TONIGHT:
LATEST SURFACE OBS WERE INDICATING THE COLD FRONT MOVING THROUGH
NORTHERN MONTANA. THIS FRONT WILL CONTINUE TO DIVE SOUTHEAST THROUGH
THE FORECAST AREA THIS EVENING WITH THE THERMAL GRADIENT WEAKENING
ALONG IT WHICH WILL RESULT MORE IN A WIND SHIFT THAN A DRASTIC
TEMPERATURE DROP BEHIND IT. AHEAD OF THE FRONT...THE WIND SHOULD
GRADUALLY DIMINISH THIS EVENING WITH THE WIND PRONE AREAS MOST LIKELY
SETTLING DOWN TOWARDS MIDNIGHT. MEANWHILE...WE SHOULD START SNOW
DEVELOPING EARLY THIS EVENING ACROSS THE MOUNTAINS DUE TO GOOD
UPSLOPE FLOW AND SYNOPTIC SCALE FORCING FROM QUASIGEOSTROPHIC
ASCENT. THE REST OF THE AREA...THE MODELS ARE ALSO SHOWING FAIRLY
STEEP LOW LEVEL LAPSE RATES DEVELOPING OVER THE SOUTHERN LARAMIE
RANGE/VALLEY. IN ADDITION...THERE IS SOME WEAK 700MB FRONTOGENESIS
IN THAT REGION. WE DEBATED ABOUT ISSUING A WINTER WEATHER ADVISORY
FOR THE LARAMIE VALLEY...BUT IT APPEARS LIKE ANY NARROW BANDS THAT
DO DEVELOP WILL BE SHORTLIVED OVERNIGHT DUE TO THEM BEING FAIRLY
PROGRESSIVE. WOULD NOT BE SURPRISED IF MOST OF THE AREA WILL SEE A
COUPLE OF INCHES...BUT THERE MAY BE SOME ISOLATED REPORTS OF 3 TO 4
INCHES...ESPECIALLY NEAR THE WY/CO BORDER. NOT SURE WE WILL SEE MUCH
BANDING ELSEWHERE...DUE TO LIMITED MOISTURE AND THE BULK OF THE
SYNOPTIC FORCING BEING IN COLORADO. TEMPERATURES WILL CONTINUE TO
STEADILY DROP OVERNIGHT AS THE COLD AIR ADVECTION CONTINUES TO SEEP
INTO THE AREA. MOUNTAINS STILL LOOK TO BE A FAVORABLE SETUP FOR
HEAVY SNOWFALL SO WINTER STORM WARNING WILL STAY IN EFFECT.

SATURDAY-SATURDAY NIGHT:
MODELS ARE INDICATING A POTENTIAL VORTICITY ANOMALY MOVING THROUGH
THE AREA ON SATURDAY. ONCE AGAIN...THE BULK OF THE FORCING WILL BE
IN COLORADO...BUT THERE MAY BE ENOUGH MOISTURE TO PRODUCE SOME
SCATTERED AREAS OF LIGHT SNOW. THE ABUNDANCE OF CLOUD COVER WILL
KEEP TEMPERATURES ON CHILLY SIDE WITH HIGHS MOSTLY IN THE TEENS
AND 20S. HOWEVER...WIND SPEEDS SHOULD BE ON THE LIGHT SIDE WHICH
WILL LIMIT WIND CHILLS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 259 PM MST FRI JAN 3 2014

COLDEST DAY OF THE PERIOD WILL OCCUR ACROSS MUCH OF THE CWA SUNDAY
AS THE SECOND SURGE OF ARCTIC AIR SINKS DOWN THE HIGH PLAINS.
EXPECT SOME LIGHT SNOWS WITH THIS VERY COLD AIR BUT LOW MOISTURE
AND LACK OF DYNAMICS WILL KEEP SNOWS LIGHT. SNOW WILL TAPER OFF
DURING THE DAY SUNDAY WITH CLEARING CONDITIONS SETTING THE STAGE
FOR A VERY COLD NIGHT SUNDAY NIGHT ESPECIALLY OVER THE PLAINS.
BELOW ZERO TEMPS SHOULD BE COMMON OVER MANY AREAS MONDAY MORNING.

WARMER CONDITIONS WILL THEN RETURN MONDAY AFTERNOON AS THE COLD
SFC HIGH MOVES SOUTHEAST OVER THE SOUTHERN PART OF THE COUNTRY AND
LEE TROFFING DEVELOPS OVER THE HIGH PLAINS ALLOWING FOR DOWNSLOPE
FLOW. THE REST OF THE WEEK SHOULD FEATURE SEASONAL TEMPERATURES AND
MAINLY DRY CONDITIONS THOUGH A COUPLE OF SHORTWAVES PASSING ACROSS
WILL BRING PERIODS OF SNOW SHOWERS TO MAINLY THE HIGHER MTNS WEDS
AND THURSDAY WITH A MINOR PACIFIC FRONT PASSING ACROSS LATE
TUESDAY. MORE SIGNIFICANT UPPER SHORTWAVE OVER THE WESTERN PART OF
THE COUNTRY THURSDAY WILL DROP SOUTH INTO THE SOUTHWEST PART OF
THE COUNTRY FRIDAY AND MIGHT DELIVER A GLANCING SHOT OF SNOW
SHOWERS TO PARTS OF THE CWA THEN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 1115 AM MST FRI JAN 3 2014

VFR CONDITIONS WILL PERSIST ACROSS MUCH OF THE AREA THROUGH AT LEAST
LATE AFTERNOON. MOUNTAIN WAVE ACTIVITY OVER THE SOUTH LARAMIE RANGE
AND ADJACENT HIGH PLAINS WILL RESULT IN AREAS OF LOW AND MID-LEVEL
TURBULENCE TODAY...AND SFC WINDS WILL GUST AS HIGH AS 40 KT BETWEEN
KRWL AND KCYS. AN UPPER-LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT
WILL MOVE SOUTH ACROSS THE REGION LATE TONIGHT...WITH SNOW BECOMING
MORE LIKELY ALONG THE INTERSTATE 80 CORRIDOR IN SOUTHEAST WY. THOSE
AREAS MAY SEE PERIODS OF MVFR TO IFR CIGS/VSBYS IN SNOW AND BLOWING
SNOW AFTER MIDNIGHT. LOWER CIGS ARE NOT EXPECTED TO BECOME MORE
WIDESPREAD IN THE PANHANDLE UNTIL AFTER 18Z SAT.

&&

.FIRE WEATHER...
ISSUED AT 259 PM MST FRI JAN 3 2014

NO FIRE WEATHER CONCERNS THROUGH EARLY NEXT WEEK. WIND SPEEDS
SHOULD GRADUALLY DIMINISH THIS EVENING AS A FRONTAL BOUNDARY MOVES
THROUGH THE AREA. MUCH COLDER TEMPERATURES ARE EXPECTED BEGINNING
ON SATURDAY AND CONTINUING INTO MONDAY. AN UPPER LEVEL SYSTEM
WILL BRING SOME SNOWFALL TONIGHT INTO SATURDAY MAINLY ACROSS AREAS
ALONG AND WEST OF THE LARAMIE RANGE. ACCUMULATIONS OVER LOWER
ELEVATIONS WILL GENERALLY BE LESS THAN TWO INCHES WITH HIGHER
ELEVATIONS CLOSE TO A FOOT. SCATTERED SNOW SHOWERS WILL CONTINUE TO
BE POSSIBLE THROUGH SUNDAY NIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 6 PM MST SATURDAY FOR WYZ112-114.

     HIGH WIND WARNING UNTIL MIDNIGHT MST TONIGHT FOR WYZ106-110-116-
     117.

NE...NONE.
&&

SHORT TERM...REC
LONG TERM...RE
AVIATION...HAMMER
FIRE WEATHER...REC
Hazardous weather outlook, Jan 3, 5:09 AM MST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
509 AM MST FRI JAN 3 2014

WYZ101>119-041215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
509 AM MST FRI JAN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BEGIN TO FALL OVER THE SNOWY AND SIERRA MADRE RANGES LATE
THIS AFTERNOON AND CONTINUE THROUGH AT LEAST SATURDAY AFTERNOON.
THIS AREA WILL RECEIVE BETWEEN 9 AND 13 INCHES OF SNOWFALL DURING
THIS PERIOD. A WINTER STORM WARNING IS IN EFFECT. LOWER
ELEVATIONS WILL SEE SNOW AS WELL WITH LIGHT ACCUMULATIONS
POSSIBLE...GENERALLY BETWEEN 1 AND 3 INCHES.

STRONG WINDS WILL CONTINUE OVER THE WIND PRONE AREAS THROUGH THIS
EVENING AND A HIGH WIND WARNING IS IN EFFECT THROUGH MIDNIGHT.
WIND GUSTS UP TO 65 MPH WILL BE POSSIBLE. ADJACENT VALLEYS AND
PLAINS WILL SEE WIND GUSTS OF 45 TO 55 MPH...MAINLY DURING THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL TURN SHARPLY COLDER WITH OVERNIGHT LOWS FALLING
BELOW ZERO SUNDAY NIGHT. THESE TEMPERATURES WILL COMBINE WITH
BREEZY CONDITIONS TO PRODUCE WIND CHILL VALUES COLDER THAN 20
BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-041215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
509 AM MST FRI JAN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF LIGHT SNOW TONIGHT THROUGH SATURDAY
AFTERNOON...WITH ACCUMULATIONS GENERALLY LESS THAN 1 INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL TURN SHARPLY COLDER WITH OVERNIGHT LOWS FALLING
BELOW ZERO SUNDAY NIGHT. THESE TEMPERATURES WILL COMBINE WITH
BREEZY CONDITIONS TO PRODUCE WIND CHILL VALUES COLDER THAN 20 BELOW
ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

FINCH

In the hours before

Local storm report, Jan 3, 1:25 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
125 PM MST FRI JAN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/03/2014  M61 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 41 MPH.

0100 PM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
01/03/2014  M59 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 42 MPH.

0101 PM     NON-TSTM WND GST 2 SSE GLENDO            42.48N 105.01W
01/03/2014  M57 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 41 MPH

0101 PM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
01/03/2014  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 44 MPH.

0105 PM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.36W
01/03/2014  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 44 MPH.

0106 PM     NON-TSTM WND GST 13 WNW LARAMIE          41.38N 105.81W
01/03/2014  M60 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 44 MPH.

0107 PM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
01/03/2014  M60 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 46 MPH.

&&

BCHAPMAN
Local storm report, Jan 3, 1:40 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MST FRI JAN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
01/03/2014  M60 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 49 MPH.

&&

BCHAPMAN
Local storm report, Jan 3, 1:57 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
157 PM MST FRI JAN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/03/2014  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 49 MPH.

0142 PM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
01/03/2014  M61 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 46 MPH.

0140 PM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.36W
01/03/2014  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43 MPH.

&&

BCHAPMAN
Local storm report, Jan 3, 2:51 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
251 PM MST FRI JAN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/03/2014  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 44 MPH

0244 PM     NON-TSTM WND GST DOUGLAS                 41.97N 105.52W
01/03/2014  M70 MPH          CONVERSE           WY   MESONET

            SUSTAINED AT 42 MPH

&&

BCHAPMAN
Local storm report, Jan 3, 3:14 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
314 PM MST FRI JAN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
01/03/2014  M54 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43

0302 PM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
01/03/2014  M54 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43

0305 PM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
01/03/2014  M57 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 48 MPH.

0300 PM     NON-TSTM WND GST 14 NE CENTENNIAL        41.44N 105.92W
01/03/2014  M57 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 41 MPH.

0300 PM     NON-TSTM WND GST 3 NW ARLINGTON          41.62N 106.25W
01/03/2014  M61 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 44 MPH.

&&

BCHAPMAN
Local storm report, Jan 3, 3:49 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
349 PM MST FRI JAN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     NON-TSTM WND GST 3 NW ARLINGTON          41.62N 106.25W
01/03/2014  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 45 MPH

0325 PM     NON-TSTM WND GST 14 NE CENTENNIAL        41.44N 105.92W
01/03/2014  M57 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 43 MPH.

0320 PM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
01/03/2014  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 48 MPH.

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
January 3, 4:00 PM MST to January 5, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 12 inches of snow.

Winter Storm, Sierra Madre Range

When
January 3, 4:00 PM MST to January 5, 6:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 20 inches of snow.

Winter Storm, Snowy Range

When
January 3, 4:00 PM MST to January 5, 6:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The North French Creek SNOTEL site (elevation 10130 ft) estimated 14 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497418, 497419, 497421.